appropriate care?

  1. Hi everyone. I am a bsn student who has yet to even begin my nursing classes. I would appreciate input as to whether I was expecting too much from the psych nurses and Dr. when my father was admitted to a psych unit. I petitioned him for involunary admission because he was delusional. He was not oriented to time, or place, or even who he was for that matter. I told the nurses who his internist is. I told the nurses and his psychiatrist the name of his internist and that he has parkinson's disease, and what his meds are. I brought a bag of these from home so they could see his meds. The nurse wrote on his chart that he had no Dr. I asked why, and voiced my concern that he had not been given his Parkinson's meds in the day since he had been there. I told them how he would get very rigid and have difficulty with movement without his Parkinson's meds. The nurses said since his internist was not on staff there, that they could not contact him about his meds. I called the admitting psychiatrist several times hoping he would order his meds...he would not return my call.

    I felt terrible that I could not get my father his Parkinson's meds, no matter who I called, and he did have difficulty because of it. He was discharged five days later without ever being given his meds.

    This seems below the proper standard of care to me. Am I expecting too much of the hospital staff, Rn's and the Dr? Or is this not the big deal I seem to think it is?

    [ May 11, 2001: Message edited by: misa ]
    •  
  2. 3 Comments

  3. by   mustangsheba
    This presents a difficult situation since your fathers doctor doesn't have privileges in the facility where he is admitted. I can't tell where you're from, but where I come from the PCP would have a lot of power. Some hospitals allow patients to take their own meds and the doctor writes an order that states it's okay. I didn't say this, but if it were my father/mother, I would give them their medicine for chronic medical needs. You are more aware of the health needs of your family than anyone else. Don't intellectualize. Communicate with health care providers. However, if they are not providing appropriate care, do not hesitate to ADVOCATE and INTERVENE for your father. And if nothing is being done - DO IT! All they can do is get pissed off! You are a daughter here, not a nurse. I always encourage the families of my patients to sound off loudly if they have a concern. That's the way I conduct my practice, so take that into consideration. Bottom line, protect and advocate for your family.
  4. by   Aerolizing
    Well shame on them. Working in a large teaching hospital, we always get psych patients with medical illnesses, the ones that the community hospitals send us as they are too complex for them.
    If your father came to us, we would have to verify that
    #1. The Parkinson's meds weren't making him delusional.
    #2. The treating doc for your father's parkinson still wanted him to take meds you had brought.
    #3. He was not toxic on any med.
    #4. He did not have a medical reason for changes in mental status.

    We have had to clear many patients from all meds as we were not sure which meds had been responsible for changes in mental status but developing delusions at a later age is unusual and meds would certainly be the first thing we would check after routine labs and CT scan.

    We have had many antibiotic reactions on our unit believe it or not. Psychotic from flagyl. Who knew?
    Hope your dad is ok now.
    Diane
    ps Oh yeah, if you ever aren't heard again, notify the patient advocate, the chage nurse, the psych unit manager, the nursing supervisor, the chair of the psych department and the president and CEO of the hospital too. That usually works for me. Legal dept too.
    Last edit by Aerolizing on Oct 16, '01
  5. by   Mike-CPN-UK
    Hi Lisa,

    In the UK we have patients admitted with similar problems. I would agree with some of the suggestions here that:

    - Parkison's patients often experience visual hallucinations because of side effects of their drugs
    - Infection or other toxic confusional states can cause sudden exacerbation of mental health problems (or appear to be new ones)
    - Our wards would sometimes give people tablet holidays (drug free periods) in order to make a complete assessment

    One thing that we would always do is talk to the people who know the patient best: ie family, other workers involved, family doctors etc. That was bad practice!

    Mike

close